Arizona, 2014Damaging Winds and Lightning Strikes in Arizona, July 3, 2014
July 3, 2014 · NWS TWC · 4 events in 3 counties and zones
High pressure shifted to northern Arizona allowing moist southeast flow into southern Arizona. The first severe thunderstorms of Monsoon 2014 brought gusty outflows producing wind damage and lofting dust into the air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure shifted to northern Arizona allowing moist southeast flow into southern Arizona. The first severe thunderstorms of Monsoon 2014 brought gusty outflows producing wind damage and lofting dust into the air. Blowing dust reducing visibility to less than a quarter mile was reported near Safford. Additionally, a haboob started in the Marana area and progressed northwest along Interstate 10 toward Phoenix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 2:00 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUL 3 2014
.SYNOPSIS...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH
FRIDAY AS MOISTURE INCREASES ACROSS THE AREA. THE POTENTIAL FOR
STRONG GUSTY WINDS EXISTS...AND BLOWING DUST MAY HAPPEN WEST TO
NORTHWEST OF TUCSON INTO THIS EVENING. THEREAFTER...SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THIS WEEKEND INTO
NEXT WEEK.
&&
.DISCUSSION...ADEQUATE MOISTURE AS PER BLENDED TOTAL PRECIP WATER
VALUES AVERAGING NEARLY 1.30 INCHES AND FAIRLY DECENT ELY STEERING
FLOW WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS/TSTMS INTO THIS
EVENING. ONE CONCERN ASSOCIATED WITH THIS CONVECTIVE ACTIVITY WILL
THE POTENTIAL FOR WIDESPREAD BLOWING DUST. THUS...A BLOWING DUST
ADVISORY IS IN EFFECT INTO THIS EVENING FOR PIMA/SANTA CRUZ/SOUTH
CENTRAL PINAL COUNTIES. SHOWERS/TSTMS ARE THEN EXPECTED TO DECREASE
IN COVERAGE LATE TONIGHT FOLLOWED BY A SLIGHT CHANCE OF SHOWERS/
TSTMS FRI MORNING.
THE MID-LEVEL STEERING FLOW IS PROGGED TO BECOME INCREASINGLY SELY
FRI WITH HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO. VARIOUS
NWP MODELS SUGGEST THAT THE BEST CHANCE OF SHOWERS/TSTMS FRI
AFTERNOON WOULD BE SOUTH-TO-WEST OF TUCSON AS WELL AS ACROSS THE
WHITE MOUNTAINS. THERE MAY BE SOME LIMITED DRYING ENCROACHING UPON
FAR SERN SECTIONS. AT ANY RATE...SCATTERED TO NUMEROUS SHOWERS/TSTMS
SHOULD OCCUR AGAIN FRI AFTERNOON/EVENING FOLLOWED BY DECREASING
CONVECTIVE ACTIVITY LATE FRI NIGHT.
A LARGE AREA OF HIGH PRESSURE ALOFT OVER THE WRN CONUS INTO THE SRN
CONUS PLAINS IS PROGGED TO REMAIN QUASI-STATIONARY THIS WEEKEND AND
INTO THE MIDDLE OF NEXT WEEK. THERE SHOULD BE NO APPRECIABLE CHANGE
IN MOISTURE ACROSS SE AZ SAT-THUR. 03/12Z GFS/ECMWF GAVE NO CLEAR
INDICATION REGARDING ENHANCED CONVECTIVELY ACTIVE DAYS VERSUS
REDUCED DAILY COVERAGE OF SHOWERS/TSTMS. THUS...EXPECT SCATTERED
MOSTLY AFTERNOON/EVENING SHOWERS/TSTMS ESPECIALLY EAST AND SOUTH OF
TUCSON...WITH SOMEWHAT LESSER COVERAGE OF SHOWERS/TSTMS FROM TUCSON
WWD/NWWD. HIGH TEMPS WILL GENERALLY AVERAGE A FEW DEGS BELOW NORMAL
INTO NEXT WEEK.
&&
.AVIATION...VALID THRU 05/00Z.
SCATTERED TO NUMEROUS TSRA/SHRA WILL OCCUR INTO THIS EVENING
FOLLOWED BY DECREASING COVERAGE OF SHOWERS/TSTMS LATE TONIGHT INTO
FRIDAY MORNING. SCATTERED TSRA/SHRA WILL RETURN FRIDAY AFTERNOON.
EXPECT MVFR VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND
GUSTS TO ABOUT 45 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K
FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR INTO
THIS EVENING FOLLOWED BY DECREASING COVERAGE OF THUNDERSTORMS LATE
TONIGHT AND FRIDAY MORNING. SCATTERED THUNDERSTORMS WILL RETURN
FRIDAY AFTERNOON. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE
STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE WILL BE SUFFICIENT TO
PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS
WEEKEND AND INTO NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 8 PM MST THIS EVENING FOR
AZZ501>505-515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
FRANCISIn the hours before
Special weather statement, Jul 3, 1:55 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU JUL 3 2014
AZZ502-503-515-032145-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
155 PM MST THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 245 PM
MST...
AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF TUBAC...OR 22 MILES SOUTHWEST OF
GREEN VALLEY...MOVING WEST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD AND ARIVACA.
LAT...LON 3153 11166 3173 11165 3171 11118 3154 11118
TIME...MOT...LOC 2055Z 096DEG 32KT 3161 11134
Special weather statement, Jul 3, 3:55 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU JUL 3 2014
AZZ509-510-032330-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
355 PM MST THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 430 PM MST...
AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CLIFTON...OR 32 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 35 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BLOWING DUST. BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON...MORENCI...GUTHRIE...
DUNCAN AND FRANKLIN.
LAT...LON 3261 10929 3313 10960 3330 10906 3263 10907
TIME...MOT...LOC 2254Z 054DEG 30KT 3306 10928
Local storm report, Jul 3, 4:40 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM BLOWING DUST THATCHER 32.84N 109.75W
07/03/2014 GRAHAM AZ TRAINED SPOTTER
SPOTTER REPORTS BLOWING DUST AND VISIBILITY AT 200 -
500 FT
&&
EVENT NUMBER TWC1400015
RHSpecial weather statement, Jul 3, 4:43 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST THU JUL 3 2014
AZZ509>511-040030-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
443 PM MST THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 530 PM MST...
SPOTTERS REPORTED BLOWING DUST MOVING THROUGH THE SAFFORD AREA WITH
VISIBILITIES BELOW 1 MILE IN SPOTS. THE DUST WILL SPREAD ACROSS THE
VALLEY BEFORE VISIBILITIES IMPROVE.
AREAS AFFECTED INCLUDE...SAFFORD...SWIFT TRAIL JUNCTION...SOLOMON...
MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266...FRYE MESA DAM...
FORT THOMAS...THATCHER AND PIMA.
EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.
IN ADDITION...BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING
ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAS AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED
LAT...LON 3243 10989 3315 11008 3317 10959 3283 10933
3244 10919Thunderstorm Wind, Graham
- When
- July 3, 4:43 PM MST to 5:02 PM MST
- Where
- Graham County, 2.43 mi NNE of Solomon to 1.83 mi ESE of Lone Star
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 32.851, -109.601
Thunderstorm wind gusts up to 61 mph were reported at the Safford Airport. At Solomon, the roof of a shed was blown off, damaging nearby vehicles. Localized blowing dust reducing visibilities to less than a quarter mile were reported along Highway 70 near Safford.
Thunderstorm Wind, Pima
- When
- July 3, 5:15 PM MST to 5:20 PM MST
- Where
- Pima County, 1.04 mi N of Oro Vly to 3.43 mi NE of Oro Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.435, -110.977
Spotter reports a tree down across North Rancho Vistoso Road near the intersection of Moore Road in Oro Valley. Thunderstorm outflows created a wall of dust near Marana that progressed northwest along Interstate 10 beyond Eloy. Visibilities were limited to near a quarter mile.
Lightning, Pinal
- When
- July 3, 5:30 PM MST
- Where
- Pinal County, 7.53 mi SW of Oracle
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.547, -110.866
Lightning incinerated a palm tree in Saddlebrook.
Lightning, Pima
- When
- July 3, 6:00 PM MST
- Where
- Pima County, 1.09 mi NNE of Casas Adobes
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.334, -110.972
A lightning strike to a power pole near Ina Rd. and Oracle Rd. left about 25 residents without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521979, 519461, 522682, 519462.